Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 30, 2024, 3:29 PM CDT for Jasper County, Mahaska County, Marion County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2024, 3:29 PM CDT (20:29 UTC)
- Expired
- Jul 30, 2024, 6:54 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
100
WGUS53 KDMX 302029
FFWDMX
IAC099-123-125-310230-
/O.NEW.KDMX.FF.W.0023.240730T2029Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
329 PM CDT Tue Jul 30 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southwestern Jasper County in central Iowa...
Mahaska County in south central Iowa...
Northern Marion County in south central Iowa...
* Until 930 PM CDT Tuesday.
* At 329 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 4 inches of
rain have fallen. Additional rainfall amounts of 1 to 2.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oskaloosa, Pella, Mitchellville, Colfax, Monroe, Prairie City,
Eddyville, Lake Red Rock, Fremont, Beacon, University Park,
Harvey, Rose Hill, Leighton, Reasnor, Keomah Village, Swan, Pella
Municipal Airport, Elk Rock State Park and Lake Keomah State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
4172 9335
FLASH FLOOD...RADAR INDICATED
$$
Zogg2 follow-up statements
260
WGUS73 KDMX 302212
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
512 PM CDT Tue Jul 30 2024
IAC099-123-125-310230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Mahaska IA-Marion IA-
512 PM CDT Tue Jul 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS
EVENING FOR SOUTHWESTERN JASPER, MAHASKA AND NORTHERN MARION
COUNTIES...
At 512 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2.5 and 4 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms. At 500pm, local
law enforcement reported water over 220th Street west of
Leighton, though it is not too deep at this time.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Oskaloosa, Pella, Mitchellville, Colfax, Monroe, Prairie City,
Eddyville, Lake Red Rock, Fremont, Beacon, University Park,
Harvey, Rose Hill, Leighton, Reasnor, Keomah Village, Swan, Pella
Municipal Airport, Elk Rock State Park and Lake Keomah State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
4172 9335
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Ansorge066
WGUS73 KDMX 302354
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
654 PM CDT Tue Jul 30 2024
IAC099-123-125-310004-
/O.CAN.KDMX.FF.W.0023.000000T0000Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Mahaska IA-Marion IA-
654 PM CDT Tue Jul 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JASPER, MAHASKA
AND NORTHERN MARION COUNTIES...
In conversations with local emergency management, waters have or are
receding across the area as this round of rainfall has ended.
Flooding is no longer expected to pose a threat.
A Flood Watch remains in effect until 700 AM CDT Wednesday for
portions of central, south central, southeast, and west central Iowa.
&&
LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
4172 9335
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:53 PM CDT, 2 hours 36 minutes earlier. Its key messages:
- Multiple rounds of thunderstorms through the day today and on Wednesday. Severe storms are possible with each round. Damaging wind is the primary hazard with each round.
- Heat and humidity continue today and Wednesday with heat indicies exceeding 105, especially in central and southern Iowa.
Area forecast discussion, Jul 30, 12:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1253 PM CDT Tue Jul 30 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Multiple rounds of thunderstorms through the day today and on Wednesday. Severe storms are possible with each round. Damaging wind is the primary hazard with each round. - Heat and humidity continue today and Wednesday with heat indicies exceeding 105, especially in central and southern Iowa. && .UPDATE... Issued at 1253 PM CDT Tue Jul 30 2024 Much of the previous Heat Advisory was cancelled this morning. The strength of the morning MCS and its associated mesohigh driven outflow has reduced the potential for advisory level heat indices occurring, and the remnants along the MO border will be re-evaluated this afternoon. The potential for redevelopment this afternoon appears low because of this as well. && .DISCUSSION... Issued at 420 AM CDT Tue Jul 30 2024 An MCS from previous afternoon convection entered the northwest part of the state this evening. GOES-IR cloud top temperatures continue to warm as it progresses east, but it continues to tap into the MUCAPE axis placed diagonally across the state. Again, damaging winds will be the primary threat with storms. The latest HREF suite places round 2 somewhere in central or west central Iowa by sunrise. Theta E differences are in the 20s, indicative of strong cold pool potential, and will be balanced with 0-3km shear values near 30kts. Strong winds of 55-65 mph have occurred through the early morning hours as this line of storms has moved from western into central Iowa. Favorable deep layer and 0-3km shear will remain present all through the day with values at 40kts and 30kts, respectively. Depending on how much thermodynamic recovery the atmosphere can muster, any possible storms that can form along the outflow boundary later today will have access to the favorable wind profile and could develop supercellular characteristics. Primary threats will be wind and hail, but cannot rule out a tornado immediately along the boundary where low level moisture will collect and lower the LCLs. Any amount of clearing in the warm sector will aid tornado potential by steepening boundary layer lapse rates and increasing stretching potential. The final aspect to the daytime today will be the heat. A Heat Advisory is in effect for the southern part of the area for heat indices exceeding 105 degrees. Areas in the far south will approach 110 degrees and may need an upgrade to headlines if the cold pool remains well out of influential range. Trends will be monitored and adjustments to the headlines will be made as necessary. Persons near and within the Heat Advisory should limit time outdoors, stay hydrated, and take frequent breaks from the heat. Yet another thunderstorm complex is anticipated to impact parts of the state late tonight and overnight into Wednesday early morning. The nocturnal LLJ will reinforce convection out of Nebraska, with upscale growth as the complex moves into Iowa. Shear remains favorable for organization with damaging winds being the primary severe threat. Another concern will be heavy rainfall from storms that train along the line through the night. Details will be better understood once previous rounds of convection have concluded. There will be a pause of rain Wednesday and the continuation of heat headlines will likely be needed as heat indices exceed 105 degrees for much of the state. Yet another synoptic wave, this time seasonably strong, will arrive in the region late Wednesday into early Thursday, bringing with it another round of storms. Severe weather will be possible once again as strong upper level wind fields encompass the region, paired with ample instability leftover from the day. A reprieve from the heat and storms will set in after Thursday as the upper level trough deepens over the Great Lakes, taking with it the primary moisture plume. This will keep Iowa in northerly flow through the weekend with temperatures staying close to average. && .AVIATION /TAFS THROUGH 18Z WEDNESDAY/... Issued at 1253 PM CDT Tue Jul 30 2024 Although some lingering IFR visibilities linger with the departing precip southeast, VFR conditions are anticipated through the afternoon with nothing beyond mid clouds or some minor higher based cumulus. Confidence tonight and into tomorrow is low however. Additional convection is expected to develop through the MO Valley and affect IA, however large uncertainties exist regarding timing and location so any mention of thunder has been omitted for the time being. Thunder will likely be added to some locations with the 00z or 06z issuance when trends become clearer. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for IAZ070-081-082- 092>096. && UPDATE...Small DISCUSSION...Jimenez AVIATION...Small
Hazardous weather outlook, Jul 30, 5:24 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 524 AM CDT Tue Jul 30 2024 IAZ004>007-015>017-025>028-037>039-048>050-061-062-311030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story- Marshall-Tama-Jasper-Poweshiek- 524 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms chances continue today, including the potential for strong to severe storms capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms are possible again Wednesday into Wednesday night, including the potential for large hail and damaging winds. Conditions will be hot and humid Wednesday with peak heat index values pushing to near or above 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today and Wednesday. IAZ023-024-033>036-044>047-057>060-070>075-081>086-092>097-311030- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 524 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms chances continue today, including the potential for strong to severe storms capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms are possible again Wednesday into Wednesday night, including the potential for large hail and damaging winds. Conditions will be hot and humid Wednesday with peak heat index values pushing to near or above 105 to 110 degrees. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today and Wednesday.
In the hours before
Local storm report, Jul 30, 2:06 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
206 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Hail Prairie City 41.60N 93.24W
07/30/2024 E1.00 Inch Jasper IA Trained Spotter
&&
DodsonLocal storm report, Jul 30, 2:10 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
210 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Hail 3 SE Mitchellville 41.63N 93.33W
07/30/2024 E0.88 Inch Jasper IA Trained Spotter
&&
CAHLocal storm report, Jul 30, 2:11 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
211 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Hail 2 W Pella 41.41N 92.95W
07/30/2024 E1.00 Inch Marion IA Trained Spotter
&&
DodsonLocal storm report, Jul 30, 2:21 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
221 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Hail Monroe 41.53N 93.10W
07/30/2024 M1.00 Inch Jasper IA Trained Spotter
&&
CAHLocal storm report, Jul 30, 2:28 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
228 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 3 WSW Monroe 41.51N 93.17W
07/30/2024 M1.75 Inch Jasper IA Public
Hail to golfball sized.
&&
FowleLocal storm report, Jul 30, 2:54 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
254 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 2 S Lake Red Rock 41.39N 93.10W
07/30/2024 E0.75 Inch Marion IA Trained Spotter
&&
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 51 min |
| Jul 30, 1:03 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Humboldt, Pocahontas, Sac and 1 more | 42 min |
| Jul 30, 1:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 46 min |
| Jul 30, 1:43 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Calhoun, Carroll, Dallas, Greene and 5 more | 47 min |
| Jul 30, 2:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Jasper, Marion, Marshall and 4 more | 52 min |
| Jul 30, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 40 min |
| Jul 30, 3:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more | 65 min |
| Jul 30, 4:34 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 26 min |
| Jul 30, 4:41 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 19 min |
| Jul 30, 7:59 AM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Greene | 31 min |
| Jul 30, 8:25 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie | 50 min |
| Jul 30, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Madison, Polk and 2 more | 67 min |
| Jul 30, 9:08 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Guthrie, Madison and 1 more | 67 min |
| Jul 30, 9:44 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Mahaska, Marion and 3 more | 61 min |
| Jul 30, 10:00 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Lucas, Madison, Ringgold and 2 more | 60 min |
| Jul 30, 10:12 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more | 78 min |
| Jul 30, 10:54 AM CDT | Special Weather Statement | DMX | Boone | 51 min |
| Jul 30, 1:04 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk | 30 min |
| Jul 30, 1:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 51 min |
| Jul 30, 1:15 PM CDT | Special Weather Statement | DMX | Polk | 30 min |
| Jul 30, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 39 min |
| Jul 30, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 64 min |
| Jul 30, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 47 min |
| Jul 30, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 32 min |
| Jul 30, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 52 min |
| Jul 30, 3:18 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 25 more | 28 hr |
| Jul 30, 3:27 PM CDT | Flood Watch | DMX | Boone, Calhoun, Carroll, Dallas, Davis, Greene and 14 more | 16 hr |
| Jul 30, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 59 min |
| Jul 30, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 48 min |
| Jul 30, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 34 min |
| Jul 30, 5:50 PM CDT | Special Weather Statement | DMX | Wapello | 25 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.